Pennsylvania, 2011

Tornado and Hail in Pennsylvania, May 26, 2011

May 26, 2011 · NWS CLE · 9 events in 2 counties and zones

A frontal boundary oriented west-east across northwest Pennsylvania was the focus for the development of numerous showers and thunderstorms on May 26. During the afternoon hours on the 26th, the boundary slowly retreated north as a cold front approached the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$395,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A frontal boundary oriented west-east across northwest Pennsylvania was the focus for the development of numerous showers and thunderstorms on May 26. During the afternoon hours on the 26th, the boundary slowly retreated north as a cold front approached the region. Showers and severe thunderstorms developed during the afternoon hours and lasted for several hours. A strong surge of warm, moist air from the gulf region allowed for thunderstorms to produce significant amounts of rainfall across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 25, 6:24 PM EST, 5 hours 36 minutes earlier.

Area forecast discussion, May 25, 6:24 PM EST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
724 PM EDT WED MAY 25 2011

.SYNOPSIS...
A WARM FRONT WILL SLOWLY LIFT NORTHWARD ACROSS THE REGION THIS
EVENING. WEAKENING LOW PRESSURE WILL MOVE ALONG THIS FRONTAL
BOUNDARY ON THURSDAY. THIS WEAK FRONTAL BOUNDARY WILL THEN LINGER
ACROSS CENTRAL OHIO ON FRIDAY BEFORE LIFTING NORTH OF THE LAKE
SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A WARM FRONT CONTINUES TO LIFT NORTHWARD ACROSS THE REGION THIS
EVENING. IT IS CURRENTLY MOVING INTO THE SOUTHWESTERN COUNTY
WARNING AREA. THERE IS ALSO A LAKE INDUCED BOUNDARY ACROSS
NORTHWEST OHIO THAT STRETCHES ACROSS AT NORTHERN WOOD EASTWARD INTO
SANDUSKY AND LIKELY ERIE COUNTIES. THESE TWO BOUNDARIES COULD HELP
TO GENERATE A BIT STRONGER LOW LEVEL SHEAR WITH THE POTENTIAL OF A
TORNADO NEAR THEM. THUS THE ISSUANCE OF THE TORNADO WATCH FOR THE
WESTERN HALF OF THE REGION.

ANOTHER CONCERN BESIDES THE SEVERE THREAT WILL BE THE LOCALLY
HEAVY RAINFALL. HAVE ALREADY ISSUED A FLOOD WATCH FOR THE WESTERN
HALF OF THE AREA WHERE A COUPLE ROUNDS OF HEAVY RAINFALL MAY
OCCUR.

THE BIGGEST UNCERTAINTY IS HOW FAR EAST THE SEVERE THREAT WILL
REACH THIS EVENING. FOR NOW WE BELIEVE IT WILL BE A SLOW
PROGRESSION EASTWARD AND WILL HAVE TO WATCH CLOSELY TO SEE IF ANY
ISOLATED CELLS CAN DEVELOP AHEAD OF THE LINE AS THE WARM SECTOR
ATTEMPTS TO MOVE NORTHWARD.

LOWS TONIGHT WILL BE A BIT WARMER WITH THICKER CLOUD COVER ACROSS
THE AREA. MOST LOCATIONS WILL SEE SOME RAIN COOLED TEMPERATURES IN
THE LOWER TO MIDDLE 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
FRONTAL BOUNDARY WILL REMAIN IN THE AREA ON THURSDAY AS LOW
PRESSURE MOVES ACROSS NORTHERN OHIO. IF ENOUGH HEATING CAN OCCUR
THERE MAY BE ANOTHER ROUND OF SEVERE THUNDERSTORMS. HEAVY RAINFALL
WILL ONCE AGAIN BE A PROBLEM.

THE FRONTAL BOUNDARY WILL THEN LINGER OVER THE AREA INTO FRIDAY
NIGHT OR SATURDAY. UNCERTAINTY IS WHERE THE OUTFLOW WILL DIRECT
IT. WILL KEEP CHANCE TO LIKELY POPS IN THE FORECAST INTO SATURDAY.

HIGHS ON THURSDAY WILL IN THE 70S TO NEAR 80. HOWEVER BY FRIDAY
TEMPERATURES WILL BE A BIT COOLER WITH CLOUDY SKIES MUCH OF THE
DAY. MINOR WARMING IS EXPECTED ON SATURDAY WITH HIGHS BACK INTO
THE MID 70S.

 &&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS STAYING ON TRACK TO BUILD FIRST SIGNIFICANT RIDGE OF THE WARM
SEASON NORTH INTO THE AREA SUN INTO TUE. HOWEVER...BY WED THE MODELS
ARE NOW SHOWING A FLATTENING OF THE RIDGE WITH A TROUGH MOVING
ACROSS THE LAKES SO WILL NEED CHANCE POPS IN FORECAST FOR WED AND
COULD EVEN BE ENOUGH JUSTIFICATION FOR AT LEAST A SLIGHT CHANCE BY
TUE EVENING.

TEMPS CONTINUE TO LOOK WELL ABOVE NORMAL THROUGH THE PERIOD ALTHOUGH
WED COULD BE MORE QUESTIONABLE AS FLOW MAY SHIFT TO NW OFF OF LAKE
ERIE LEADING TO COOLER TEMPS FOR LAKESHORE AREAS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
OCCASIONAL LIFR IN THUNDERSTORMS FIRST HALF OF THE NIGHT. MVFR
SECOND HALF OF THE NIGHT AND MUCH OF THURSDAY.

.OUTLOOK...NON VFR LIKELY AT TIMES LATE THU THROUGH FRIDAY IN
SHOWERS/STORMS.

&&

.MARINE...
A FRONTAL BOUNDARY OVER NORTHERN OHIO WILL PUSH NORTH ACROSS THE
LAKE TONIGHT BUT THEN SAG SOUTH OF THE LAKE ON THURSDAY AS LOW
PRESSURE MOVES OVER NORTHERN OHIO. THIS HAS BEEN A CONCERN OVER THE
PAST FEW DAYS AS TO WHERE THIS BOUNDARY WAS GOING TO BE LOCATED AS
WINDS COULD BE DRAMATICALLY DIFFERENT. GIVEN THE LATEST MODEL
GUIDANCE FEEL MORE COMFORTABLE SHIFTING WINDS MAINLY TO THE NORTH
AND NORTHEAST FOR LATE IN THE WEEK OVER THE LAKE THROUGH FRIDAY WITH
A TURN MORE SOUTHERLY NOT UNTIL SATURDAY AFTERNOON WITH HIGH
PRESSURE INFLUENCE. FOR NOW WILL KEEP WINDS AND WAVES BELOW SMALL
CRAFT ADVISORY...BUT WILL HAVE TO WATCH ESPECIALLY THURSDAY NIGHT
AND INTO FRIDAY AS A SMALL INCREASE IN THE NE WINDS MAY CAUSE SMALL
CRAFT CONDITIONS. WINDS TURNING BACK SOUTHERLY BY SATURDAY AFTERNOON
WITH HIGH PRESSURE OFF THE EAST COAST AND ANOTHER LOW PRESSURE
APPROACHING FROM THE PLAINS STATES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 4 AM EDT THURSDAY FOR OHZ003-006>010-017>019-
     027>030-036-037-047.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...MULLEN
SHORT TERM...MULLEN
LONG TERM...ADAMS
AVIATION...TK
MARINE...ABE
Hazardous weather outlook, May 25, 1:00 PM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
200 PM EDT WED MAY 25 2011

LEZ061-146>149-166>169-OHZ011>014-020>023-031>033-038-089-PAZ001>003-
261800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-CUYAHOGA-LAKE-
GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-
MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
200 PM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE AREA HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. DAMAGING WINDS...LARGE HAIL...AND EVEN AN
ISOLATED TORNADO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ003-006>010-017>019-027>030-036-037-047-261800-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
200 PM EDT WED MAY 25 2011

...TORNADO WATCH 372 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LEZ142>145-162>165-261800-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
200 PM EDT WED MAY 25 2011

...TORNADO WATCH 372 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 25, 7:29 PM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
829 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             HIRAM                   41.31N 81.14W
05/25/2011  M1.75 INCH       PORTAGE            OH   FIRE DEPT/RESCUE

&&

LEE
Local storm report, May 25, 7:43 PM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
843 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLOOD            S MEDINA                41.14N 81.87W
05/25/2011                   MEDINA             OH   TRAINED SPOTTER

            SEVERAL ROADS FLOODED IN MEDINA COUNTY.

&&

LEE
Local storm report, May 25, 8:22 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
922 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLOOD            MANSFIELD               40.76N 82.53W
05/25/2011                   RICHLAND           OH   PUBLIC

            STREAMS OVER ROADS AND BRIDGES.

&&

LEE
Local storm report, May 25, 8:32 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
932 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     FOSTORIA                41.16N 83.41W
05/25/2011  E60.00 MPH       SENECA             OH   TRAINED SPOTTER

0515 PM     HAIL             FOSTORIA                41.16N 83.41W
05/25/2011  E0.88 INCH       SENECA             OH   TRAINED SPOTTER

0517 PM     HAIL             FOSTORIA                41.16N 83.41W
05/25/2011  M1.50 INCH       SENECA             OH   TRAINED SPOTTER

0517 PM     HAIL             FOSTORIA                41.16N 83.41W
05/25/2011  M1.75 INCH       SENECA             OH   TRAINED SPOTTER

0517 PM     HAIL             1 SW FOSTORIA           41.15N 83.43W
05/25/2011  M1.75 INCH       HANCOCK            OH   TRAINED SPOTTER

0609 PM     FUNNEL CLOUD     3 E NORWALK             41.24N 82.55W
05/25/2011                   HURON              OH   TRAINED SPOTTER

            FUNNEL CLOUDS REPORTED OVER A FIELD EAST OF TOWN.

0730 PM     FLOOD            WESTLAKE                41.45N 81.93W
05/25/2011                   CUYAHOGA           OH   AMATEUR RADIO

            6 INCHES OF STANDING WATER ON CANTEBERRY ROAD IN
            WESTLAKE.

0745 PM     TSTM WND DMG     CUYAHOGA FALLS          41.17N 81.52W
05/25/2011                   SUMMIT             OH   TRAINED SPOTTER

            ONE TREE AND NUMEROUS BRANCHES DOWN. THE TREE FELL ONTO A
            PORCH AND DESTROYED THE PORCH.

0840 PM     FLOOD            AKRON                   41.08N 81.52W
05/25/2011                   SUMMIT             OH   AMATEUR RADIO

            WATER OVER ROAD, RT 224 AND 277.

0857 PM     TSTM WND DMG     MEADVILLE               41.65N 80.15W
05/25/2011                   CRAWFORD           PA   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN SEVERAL LOCATIONS.

&&

KING
Local storm report, May 25, 10:01 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1101 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     FLOOD            2 N CANTON              40.84N 81.37W
05/25/2011                   STARK              OH   AMATEUR RADIO

            MAIN STREET FLOODED WITH A FOOT AND A HALF TO TWO FEET OF
            WATER.

&&

LEE
Local storm report, May 25, 11:35 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1235 AM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     HAIL             3 S RAVENNA             41.12N 81.24W
05/25/2011  E1.75 INCH       PORTAGE            OH   PUBLIC

1220 AM     HAIL             WARREN                  41.24N 80.82W
05/26/2011  E1.25 INCH       TRUMBULL           OH   PUBLIC

1221 AM     HAIL             WARREN                  41.24N 80.82W
05/26/2011  E1.75 INCH       TRUMBULL           OH   PUBLIC

&&

KING

The radar

The Pittsburgh radar (KPBZ), 122 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 26, 12:00 AM EST
Where
Crawford County, Meadville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.630, -80.150

Thunderstorm winds downed several large trees across the county.

Tornado, Crawford

When
May 26, 3:40 PM EST to 3:51 PM EST
Where
Crawford County, 1.87 mi WSW of Beaver Center to 0.51 mi NNW of Shadeland
Rating
EF1
Path length
6.6 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
41.785, -80.501

An EF1 tornado touched down west of Springboro near the Ohio/Pennsylvania state line. The tornado initially touched down near the intersection of Artman and Reeds Corner Roads. The tornado then continued northeast on the ground for just over six and a half miles before lifting near Angling Road to the north of Springboro. Around ten homes and buildings were damaged along the damage path which was no more than 100 yards in width. Most of the damage was from lost roofing or siding. Many trees were also downed along the damage path.

Thunderstorm Wind, Erie

When
May 26, 3:50 PM EST
Where
Erie County, 6.5 mi S of Albion
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.806, -80.380

Thunderstorm winds downed several large trees and doors were blown off buildings. The tops of a few large trees were snapped off.

Thunderstorm Wind, Crawford

When
May 26, 3:50 PM EST
Where
Crawford County, Springboro
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
41.800, -80.370

Thunderstorm winds downed several large trees. Roofs were also blown off some buildings.

Hail, Erie

When
May 26, 4:01 PM EST to 4:07 PM EST
Where
Erie County, Albion to Erie
Measured
1 in hail
Reported by
Public
Coordinates
41.900, -80.380

Thunderstorms produced a swath of penny to quarter size hail.

Hail, Erie

When
May 26, 4:35 PM EST
Where
Erie County, Wattsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.000, -79.800

Thunderstorms produced nickel size hail.

Hail, Erie

When
May 26, 5:20 PM EST to 5:24 PM EST
Where
Erie County, Erie
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.120, -80.080

Thunderstorms produced quarter size hail.

Thunderstorm Wind, Crawford

When
May 26, 7:50 PM EST
Where
Crawford County, Beaver Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.800, -80.470

Thunderstorm winds snapped a large tree. Skirting was blown off a mobile home and a 2X4 was blown through a barn wall.

Thunderstorm Wind, Crawford

When
May 26, 7:55 PM EST
Where
Crawford County, 2 mi N of Springboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.829, -80.370

Thunderstorm winds downed numerous large trees along Route 18.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyThe tornado archive for Pennsylvania, 2011Warnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315016, 315368, 315022, 315026, 315017, 315031, 315030, 315029, 315027.